Alert archive / Idaho / Special Weather Statements in 2021

Special Weather Statement, NWS Pocatello, ID

July 2, 2021Cassia County, Idaho

NWS Pocatello, ID issued this special weather statement at Jul 2, 2021, 1:01 PM MDT for Cassia County, Idaho. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2021, 1:01 PM MDT (19:01 UTC)
Expired
Jul 2, 2021, 1:30 PM MDT
In force
29 min
Issued by
NWS Pocatello, ID

County Cassia County, ID

The radar

The Salt Lake City radar (KMTX), 122 km from the middle of the area, began a volume at 19:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 7.0 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2021-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2021-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1817 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

285 
WWUS85 KPIH 021901
SPSPIH

Special Weather Statement
National Weather Service Pocatello ID
101 PM MDT Fri Jul 2 2021
 
IDZ056-057-059-021930-
Franklin/Eastern Oneida Region ID-Raft River Region ID-
Southern Hills/Albion Mountains ID-
101 PM MDT Fri Jul 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL ONEIDA...SOUTH
CENTRAL POWER AND SOUTHEASTERN CASSIA COUNTIES UNTIL 130 PM MDT...

At 100 PM MDT, Doppler radar was tracking a couple of moderate 
thunderstorms 8 miles southeast of Elba, or 12 miles south of Malta. 
These storms are nearly stationary.

Winds in excess of 40 mph will be possible with this storm. Also, 
expect small hail as well as moderate to heavy rain. 

Locations impacted include...
Malta, Almo, Juniper, Sublett Reservoir, City Of Rocks, Sweetzer
Summit and Bridge.

LAT...LON 4199 11394 4246 11318 4229 11267 4201 11302
      4199 11347
TIME...MOT...LOC 1900Z 223DEG 4KT 4214 11346 

$$

TW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this special weather statement went out at Jul 2, 3:35 AM MDT, 9 hours 26 minutes earlier.

Area forecast discussion, Jul 2, 3:35 AM MDT, 9 hours 26 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
335 AM MDT Fri Jul 2 2021

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT...
T-storm potential steals the spotlight as our forecast focus once
again today, with potential scattered coverage once again prompting
a RED FLAG WARNING for all of our mntn zones 1 PM to 10 PM.

Synoptically, the remnants of a weak/localized upper-level low will
remain over our general area today, as a mid/upper-level shortwave
trough also brushes eastward across the nrn Rockies. Neither feature
would seem to offer much in the way of broad-scale lift/forcing
(with a relative jet associated with the shortwave remaining too far
to our NW, the overhead low weak, and better flow associated with a
rebuilding dome of high pressure over west TX/NM holding just to our
SE), yet conditions will be hot and unstable over SE Idaho in
between these features with orographic lift provided by our terrain
again likely to initiate cells by 19-20z/1-2pm. By 21-22z/3-4pm, a
few cells should again escape off the terrain into the Snake Plain
corridor and/or fire off of outflow boundaries. We increased and
broadbrushed NBM PoPs to mimic the HREF CAMs consensus, giving
everyone the chance of an isolated storm. Overall environment today
looks very similar to yesterday (Thu) which featured outflow
boundaries galore, wind gusts of 40-50 MPH, and a couple instances
of dime to nickel size hail. Increasing moisture yields even weaker
"inverted-V" signatures in NAMNest/RAP forecast soundings today as
well as PWATs of 0.7-1.0", above average for our area and indicative
of heavy downpour potential. Some upper-level flow over 30kts may
start to spread into the column above about 400mb down toward Bear
Lake, but it's just not enough to grant us any wind shear (so a
"pulse" regime once again where updrafts will tend to tap into
available CAPE and shoot up, but then collapse rather quickly with
nothing to support their organization/longevity), and slow storm
motions should again result from the lack of significant steering
flow. With available CAPE (instability) over 1,200 J/kg, DCAPE
(downdraft instability) over 1,000 J/kg, and still steep low-level
lapse rates, expect the strongest cells to produce brief pea to
nickel size hail, outflow winds of 40-50 MPH (especially as updrafts
collapse), lightning, and localized heavy rain. (RAP dew points seem
too dry resulting in unrealistically low CAPE values from it's
soundings.) We'll again be on the lookout for any slow-moving cell
that gets hung-up on a terrain feature or develops over a burn scar
for localized flash flood potential. Overall, all threats seem
marginal/isolated enough that we'll again refrain from adding any
enhanced wording to the grids. Storms should wind down after sunset
with loss of instability. Expect high temps to top out at values
very similar to yesterday (86-97 depending on location), and a HEAT
ADVISORY remains in effect for the Shoshone/ern Magic Valley zones
where the warmest readings and poorest overnight relief will occur.
Overall forecast confidence is moderate today.

We'll still have a hint of troughing along the PacNW coast Sat, but
otherwise our resident weak low will be ejecting NE and influence of
the srn high pressure dome will be building northward. Thus, the
HREF ensemble members are suggesting slightly less t-storm coverage
Sat afternoon/eve compared to yesterday/today (mostly mntn areas),
which is potentially good news for 4th of July celebrations and
fireworks displays. That said, the threat will not be zero, and
folks recreating outdoors should still keep an eye on the sky and
radar and know where you will seek shelter if needed. Lightning,
gusty winds, and small hail will again be possible with the stronger
cells. Lightly increased and broadbrushed NBM PoPs, but allowed
portions of the ern Magic Valley and Pocatello to Idaho Falls
corridor to remain dry for now at about 10% PoP. Now for the bad
news...high temps will likely tick up several degrees, reaching 92-
100 at most lower elevation population centers. Subsequent shifts
may need to consider an expansion of the ongoing HEAT ADVISORY into
additional zones across the srn highlands and lower Snake Plain, as
well as perhaps the Challis area. Those attending outdoor
celebrations and event organizers are advised to keep the heat and
heat precautions in mind. Confidence in t-storm coverage is
moderate, and confidence in heat is high. We "flip-flop" again Sun,
perhaps losing a degree or two off temps but with a possible uptick
in afternoon/eve t-storms. - KSmith

.LONG TERM...MONDAY THROUGH NEXT FRIDAY...
New week...more heat...watching anxiously for relief. Mon/Tue, WPC
500mb height cluster analysis universally favors some degree of
continued ridging all the way north into srn Canada, with the 4-
Corners high strengthening/amplifying with time. Enough moisture may
be present to continue to support at least isolated afternoon/eve t-
storms for some of our mntn areas both days. Wed, 2 clusters (about
40% of the member space) start to hint at some relative troughing
just off the Pacific coast, albeit likely too far west to really
affect SE Idaho yet. The low-levels will be trending quite dry by
this time, with our focus likely on fire wx throughout the week as
mid-upper level flow also increases north of the ridge. About 40% of
ensemble members carry a hint of troughing again Thurs (so there is
hope!), yet that signature weakens by Fri without anything organized
ever really ejecting/plowing across the nrn Rockies to disrupt the
hot/dry influence of the 4-Corners ridge. Now, the 00z deterministic
suite does send a relatively dry trough over the ridge (briefly
flattening it) sometime between Wed eve/Thurs afternoon
(weaker/further north on the Canadian). SO, while this is a less
likely/secondary scenario per the cluster analysis, it could take
the edge off the heat for Thurs at least and also bring some
increased wind across the state if it were to pan out (again, cue
the fire wx concerns). Otherwise, odds favor drying and continued
hot conditions, with a slight response for MaxT/MinT on the ECMWF
EFI. Additional Heat Advisories may be needed, especially for the
ern Magic Valley. The latest CPC 6-10 Day, 8-14 Day, 3-4 Week, 1
Month, and 3 Month outlooks ALL continue warmer/drier than normal
conditions for the northwestern US. - KSmith

&&

.AVIATION...
Expect scattered thunderstorms once again afternoon. Including
VCTS at all locations. Gusty outflow winds are possible near
thunderstorms as well as reduced ceilings and visibilities.
Otherwise, continue to expect light winds/VFR conditions. - 13

&&

.FIRE WEATHER...
A low pressure system over the northern Great Basin will work
with monsoonal moisture to produce isolated to scattered
thunderstorms through the weekend. Once again coverage looks
better across the high country although can't rule out
thunderstorms developing in the Snake Plain and Magic Valley from
outflow interactions. With that said, will issue Red Flag
Warnings where confidence is highest for storms in the high
country. Coverage looks a little less Saturday as the low shifts
eastward, perhaps resulting in mainly isolated thunderstorms.
However scattered storms looks possible once again Sunday as a
weak cold front sweeps through the region. - 13

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 9 PM MDT Saturday for IDZ051-055.

Red Flag Warning from 1 PM this afternoon to 10 PM MDT this
evening for IDZ411-413-422-427-475-476.

&&

In the hours before

Special weather statement, Jul 2, 12:53 PM MDT, 8 minutes before
Special Weather Statement
National Weather Service Pocatello ID
1253 PM MDT Fri Jul 2 2021

IDZ073-075-021915-
Wood River Foothills ID-Sun Valley Region ID-
1253 PM MDT Fri Jul 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BLAINE COUNTY UNTIL
115 PM MDT...

At 1252 PM MDT, Doppler radar was tracking a moderate to strong
thunderstorm near Ketchum, moving southeast at 10 to 15 mph.

Small hail and wind gusts of 30 to 40 mph was reported by a storm
spotter. Moderate to heavy rain is likely as well as this storm is
moving slowly.

Locations impacted include...
Hailey, Ketchum and Sun Valley.

LAT...LON 4368 11455 4375 11446 4362 11414 4349 11430
TIME...MOT...LOC 1852Z 314DEG 13KT 4363 11436

TW
Special weather statement, Jul 2, 12:58 PM MDT, 3 minutes before
Special Weather Statement
National Weather Service Pocatello ID
1258 PM MDT Fri Jul 2 2021

IDZ054-055-057>059-021930-
Eastern Magic Valley ID-Franklin/Eastern Oneida Region ID-
Marsh and Arbon Highlands ID-Raft River Region ID-
Lower Snake River Plain ID-
1258 PM MDT Fri Jul 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ONEIDA...CENTRAL
BANNOCK...SOUTHEASTERN POWER AND EAST CENTRAL CASSIA COUNTIES UNTIL
145 PM MDT...

At 1255 PM MDT, Doppler radar was tracking a couple of moderate
thunderstorms near Fort Hall Bannock Peak, or 14 miles southeast of
Neeley, that are nearly stationary.

Winds in excess of 40 mph will be possible with these storms. Small
hail is expected as well. Additionally, as these storms are nearly
stationary, moderate to heavy rain is possible.

Locations impacted include...
Rockland, Fort Hall Bannock Peak, Arbon, Mink Creek Pass, Pauline and
Roy.

LAT...LON 4245 11314 4280 11274 4268 11224 4229 11270
TIME...MOT...LOC 1858Z 223DEG 4KT 4263 11262

TW
Special weather statement, Jul 2, 1:01 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pocatello ID
101 PM MDT Fri Jul 2 2021

IDZ056-057-059-021930-
Franklin/Eastern Oneida Region ID-Raft River Region ID-
Southern Hills/Albion Mountains ID-
101 PM MDT Fri Jul 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL ONEIDA...SOUTH
CENTRAL POWER AND SOUTHEASTERN CASSIA COUNTIES UNTIL 130 PM MDT...

At 100 PM MDT, Doppler radar was tracking a couple of moderate
thunderstorms 8 miles southeast of Elba, or 12 miles south of Malta.
These storms are nearly stationary.

Winds in excess of 40 mph will be possible with this storm. Also,
expect small hail as well as moderate to heavy rain.

Locations impacted include...
Malta, Almo, Juniper, Sublett Reservoir, City Of Rocks, Sweetzer
Summit and Bridge.

LAT...LON 4199 11394 4246 11318 4229 11267 4201 11302
      4199 11347
TIME...MOT...LOC 1900Z 223DEG 4KT 4214 11346

TW

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 3:14 AM MDTRed Flag WarningPIHBannock, Bear Lake, Blaine, Boise, Bonneville, Butte and 14 more17 hr
Jul 2, 12:53 PM MDTSpecial Weather StatementPIHCamas22 min
Jul 2, 12:58 PM MDTSpecial Weather StatementPIHPower32 min
Jul 2, 1:41 PM MDTSpecial Weather StatementPIHBannock34 min
Jul 2, 1:43 PM MDTSpecial Weather StatementPIHBlaine47 min
Jul 2, 2:29 PM MDTExcessive Heat WarningPIHBlaine, Cassia, Lincoln, Minidoka, Power37 hr
Jul 2, 2:29 PM MDTHeat AdvisoryPIHCuster12 hr

Nearby

Special Weather Statements in Idaho, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.